Heavy Rain, Dodge
- When
- July 5, 7:10 PM CST to 10:41 PM CST
- Where
- Dodge County, Kasson
- Reported by
- Broadcast Media
- Coordinates
- 44.030, -92.750
In Kasson, 4.8 inches of rain fell.
A band of showers and thunderstorms moved slowly across parts of southeast Minnesota during the evening of July 5th. These storms dropped between 2 and 6 inches of rain across the central portions of Dodge County into western Olmsted County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A band of showers and thunderstorms moved slowly across parts of southeast Minnesota during the evening of July 5th. These storms dropped between 2 and 6 inches of rain across the central portions of Dodge County into western Olmsted County. The resulting runoff caused flash flooding to occur in Dodge Center (Dodge County) and near Byron (Olmsted County). The main impact was water covered roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 5, 5:50 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 650 PM CDT Fri Jul 5 2019 .SHORT TERM...(Tonight through Sunday) Issued at 230 PM CDT Fri Jul 5 2019 Line of convection has fired up to the east, along a sfc front. To the west, mass of showers/storms have steadily diminished, associated with an mcv. Increasing instability through the rest of the afternoon should provide enough of a kick for that mcv to fire off scattered showers/storms as it rolls east across the local area from late afternoon through the evening. Upwards of 1500 J/kg SBCAPE to work with but only about 20 kts of 0-3 km shear. Could see a few stronger storms capable of stronger wind gusts, small hail and heavy downpours. Not a lot of wind a loft, but looks like enough of a steering current per bufkit soundings to keep storms from becoming stationary/slow moving - which could result in localized flooding concerns. Overall, not completely ruling out isolated severe storm, but a few stronger looks more likely. Pcpn could linger into the early morning hours Sat in western/central WI. Meanwhile out over the plains, another storm complex is expected to fire as the low level jet/moisture transport nose into an upper level shortwave trough. This shortwave/mcv then spins east Sat with a weakening trend as the flow flattens out and it loses the 850 mb jet/moisture push. In addition, drier northeasterly flow will be in place across the local area thanks to weak high pressure. Another similar scenario for Sat night/Sun. How far east the pcpn makes it and/or ability to refire scattered pcpn at peak heating are the main questions - and the models have differing opinions. Leaning toward the dry air winning out, but some small chances could be needed at times Sat/Sun west of the Mississippi at times. Cooling down with less humidity thanks to the aforementioned northeast flow for Sat/Sun. Temps right around the seasonable normals (even a bit cooler), and with dewpoints closer to 60, a lot more comfortable. .LONG TERM...(Monday through Friday) Issued at 230 PM CDT Fri Jul 5 2019 GFS/EC pointing to a fairly progressive, mostly zonal upper level flow for the new work week, with bouts of shortwave ridging and troughing. Temperatures look to stay seasonable, but the higher dewpoints/humidity (ala the past few days) looks to hold just south/west of the local area. A continued welcome break for most from the recent higher humidity/muggy days and nights. A weak sfc high coupled with upper level ridge axis overhead should get the new work week kicked off on a dry note. This ridge quickly shifts east on Tue as an upper level shortwave approaches from the norhtern plains. Shower/storm chances would ramp up by Tue afternoon if the timing holds, continuing through at least Wed morning. Model differences lower confidence for pcpn chances after that, with the usual timing/location challenges presenting a variety of potential outcomes. Blends result in low chances for most days as a result, and will let those ride for now. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 650 PM CDT Fri Jul 5 2019 A cluster of thunderstorms continues to drift east/southeast through southern Minnesota. A storm or two may impact RST over the next few hours, but as we approach sunset and instability diminishes, expect the activity to gradually weaken before it approaches LSE. Not anticipating any severe storms, but brief MVFR to IFR conditions and erratic winds are possible if any storm happens to move over either terminal. Shower chances will continue through early Saturday morning, and then models are in good agreement with low stratus (MVFR to IFR cigs) advecting into the area area towards daybreak. This low stratus should scatter out with rising ceilings by midday as daytime mixing develops. Winds will stay light through the period, generally out of the north to northeast. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM....Rieck AVIATION...Kurz
Hazardous Weather Outlook National Weather Service La Crosse WI 530 AM CDT Fri Jul 5 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061030- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 530 AM CDT Fri Jul 5 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will be possible through tonight. Some of the stronger storms will have the potential to produce locally heavy rains and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The chances for thunderstorms will continue through the weekend. Severe weather is not expected with this activity. Additional chances for thunderstorms will occur from Monday night through Thursday. It is too early to determine if there is a risk of severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through the weekend. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/DMD
Special Weather Statement National Weather Service La Crosse WI 655 PM CDT Fri Jul 5 2019 IAZ008-060030- Mitchell- 655 PM CDT Fri Jul 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN MITCHELL COUNTY... At 655 PM CDT, a strong thunderstorm was located near St. Ansgar, or 10 miles southeast of Northwood, moving east at 10 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Osage, St. Ansgar, Stacyville, Mitchell, Carpenter, and Osage Spring Park. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4343 9302 4345 9279 4324 9279 4327 9302 TIME...MOT...LOC 2355Z 270DEG 10KT 4335 9304 Kurz
Special Weather Statement National Weather Service La Crosse WI 743 PM CDT Fri Jul 5 2019 MNZ094-060115- Mower- 743 PM CDT Fri Jul 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN MOWER COUNTY... At 743 PM CDT, a strong thunderstorm was located near Austin, moving northeast at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Austin, Brownsdale, Rose Creek, and Mapleview. LAT...LON 4378 9285 4362 9271 4353 9296 4364 9304 TIME...MOT...LOC 0043Z 234DEG 16KT 4362 9294 Kurz
Special Weather Statement
National Weather Service La Crosse WI
754 PM CDT Fri Jul 5 2019
IAZ008-060130-
Mitchell-
754 PM CDT Fri Jul 5 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MITCHELL COUNTY...
At 753 PM CDT, a strong thunderstorm was located near Osage, moving
east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Osage, Riceville, Mitchell, McIntire, Orchard, Brownville, Little
Cedar, New Haven, Osage Spring Park, and Pioneer State Park.
LAT...LON 4345 9257 4332 9255 4321 9255 4321 9285
4334 9289
TIME...MOT...LOC 0053Z 259DEG 21KT 4323 9280
KurzThe Minneapolis radar (KMPX), 112 km away, was scanning. The volume nearest the first event began at 01:11 UTC.
3 heavy rain, 3 flood, 2 flash flood. Local standard time, as filed.
In Kasson, 4.8 inches of rain fell.
Near Kasson, 6.8 inches of rain fell.
In Byron, 6.7 inches of rain fell.
Water covered roads in and around Dodge Center after slow moving thunderstorms dropped between 2 and 6 inches of rain. Several roads had to be closed until the water receded.
Water covered roads in and near Byron after thunderstorms dropped between 2 and 6 inches of rain. U.S. Highway 14 was closed in Byron after water covered all the lanes of traffic.
Runoff from heavy rains pushed Cascade Creek out of its banks in Rochester. The creek crested almost three feet above the flood stage at 15.76 feet. A water rescue had to be performed in a city park to rescue a man that had been sleeping in the park and became trapped by the rising waters.
Runoff from heavy rain pushed the South Fork of the Zumbro River out of its banks in Rochester. The river crested over two feet above the flood stage at 16.29 feet.
Runoff from heavy rain pushed the Zumbro River out of its banks in Zumbro Falls. The river crested around a half foot above the flood stage at 18.59 feet on the 7th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841017, 841018, 841019, 841015, 841016, 846211, 846457, 846458.